T3 and itching relationship

Total thyroidectomy for benign nodule 2 years ago. Still attempting to find the right balance/dosage because of conversion problem. Since 5 weeks I have been on 75 T4 and 50 T3. I have been taking the T3 in 4 equal doses of 12.5 mcg at 6.30am, 11.30am, 4.30pm and 9.00pm. My main symptoms, among others, have been painful joints, cold extremities and pruritus itching (probably xerosis, but NO RASH).  The sensitivity to cold has just about disappeared, the itching has improved.

Due for a TSH, FT4 and FT3 test this morning at 7.30 am, I thought it would be wise not to take the 9.00pm dose of T3. Now here's the amazing thing : the itching during the night was twice as strong, really strong, and I didn't sleep a wink!

I have been very worried that this itching might have been due to a reaction to the excipients in the Levo or in the Cynomel. Now, because of what happened when I skipped the last T3 dose I want to believe that my itching is solely a symptom of ongoing low thyroid and that I will have to increase the dose. By the way, liver, biliary and kidney tests have been done and all is fine on that score. I will have the results of my blood test this evening and will post the result. Cheers.

Last edited by

7 Replies

  • The itching might be a reaction to one of the fillers, some people need to swap brands. Painful joints may well be magnesium deficiency, magnesium oil or Epsom salts baths might work best because of better absorption through the skin. As for sleep problems, some people inc myself sleep better taking the T4 at night a couple of hrs before bed, and your last T3 you might want to take earlier or lesser larger doses, some trial n error there I guess to get to the position of WWFM. Hope that helps 

  • Thanks for that, roadrunnergreg.  I'll keep all those pointers in mind.

  • Hi there

    I have hashimotos so still have my thyroid. The itching has been driving me mad recently and I just noticed your post. I really sympathise!

    My instinct is that the itching is a symptom of under active thyroid, not a reaction to the meds. I've recently swapped from 125 levo to 75 levo and 20 t3 in divided doses. I'm feeling more symptomatic than ever right now, and even more itchy than I've ever been. I think my thyroid has been packing up over the time I've been trying to get the meds right. My endocrinologist said something along these lines too.

    I'm thinking of contacting my endocrinologist's secretary to ask if I can try fiddling with the meds, or see him sooner as I'm not due back til June.

    Good luck with it all!

  • Hi Paulajane, I think it's low thyroid too, not a reaction to the meds.  Thanks and good luck to you too!

  • Itching is a known side effect of taking T3.  Its a question of balancing the anti histamines against the T3 to calm the side effects.  I take anti histamines every day and use antihistamine eye drops to calm the worst side effects as I can't manage without T3 at all.  This itching is mentioned in MIMS but not in the patient leaflet.  I have tried several different makes of T3 and its the same with all of them.


  • Thanks Heather, I was hoping that I wouldn't have to live with it for the rest of my life.  I'll try the antihistamines again.  Thanks again.

  • Thanks, didn't realize that itching was a side effect of T3 meds.  I started getting red very itchy patches on the palms of my hands about a month or so after I started taking T3.  It has since gotten better but still does itch.

You may also like...